Grove Header- White.png
Play Live Radio
Next Up:
0:00
0:00
Available On Air Stations

ACR Health in Syracuse to Offer Training and Kits to Prevent Fatal Overdoses on Opiates and Heroin.

ACR_Kit_Table.JPG
Keegan Tatum
/
WAER News

Local ambulances and hospitals in Onondaga County have had access to a reversal agent that stops the effects of heroin and opiate pain killers to prevent overdoses for about a month. Now, through a grant, ACR Health in Syracuse is offering training programs for people to get legally trained to administer the drug in the event someone they know is overdosing.

 The drug Naloxone, also known as Narcan, will then be provided to them after the training.  Director of Prevention, Erin Bortel explains how the training is invaluable. 

“Narcan reverses an opioid overdose with no side effects with the exception of withdrawal symptoms.  And it is only effective with opioids which includes heroine. The medication has no abuse potential.  It costs as little as one dollar per dose and it can be administered with a brief and basic training that we are now able to provide.” 

ACR_Kit_Held.JPG
Credit John Smith/WAER News
/
ACR Director of Prevention Erin Bortel holds one of the kits to treat those with drug overdoses to pain killers and heroin.

Bortel says tens of thousands of lives have been saved and the reversal agent has been used in New York City since 2006.  An East Syracuse Mother who wishes the training and kits for the reversal agent were made available is Melissa Hosier. She lost her daughter Kali who overdosed last November on heroin.

“She was going to be going back to school but, she was working a full-time job and had her own apartment but, pretty much on her own. So that made it a little harder because there wasn’t somebody there all the time but... I think if that was available for that situation there was still a possibility of possibly helping her.”  possibility of possibly helping her.” 

ACR_Melissa_Two.JPG
Credit John Smith/WAER News
/
Melissa Hosier's daughter Kali overdosed on heroin last November and died. She's holding a picture of her. The photo sketch to the right is a self-portrait Kali drew. She was an artist.

 
Hosier says her 19 year-old daughter was a high honors student and was an extremely talented artist. Regardless if anyone receives the training from them or not, A-C-R officials remind anyone who encounters a person overdosed on drugs can call 911 for emergency assistance and they won’t be held criminally liable. That’s because the State has a Good Samaritan Law in place since April of 2006. To find out more about training for the Narcan kits or the Safety First Syringe Exchange Program, anyone can contact ACR Health at their website ACR Health.org or call 1-800-475-2430.

ACR_Kali_Self_Portrait.JPG
Credit John Smith/WAER News
/
Kali's self-portrait.

  

ACR_Kali_Sketches.JPG
Credit John Smith/WAER News
/
Kali produced this colorful and playful layout of herself with paint brushes to her cheeks.

 

John Smith has been waking up WAER listeners for a long time as our Local Co-Host of Morning Edition with timely news and information, working alongside student Sportscasters from the Newhouse School.